Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 5, 2012Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 5, 2012, 9:39 PM EDT for Richmond County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 9:39 PM EDT (01:39 UTC)
Expired
Jul 5, 2012, 10:30 PM EDT
In force
51 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3378 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WWUS82 KCAE 060139
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT THU JUL 5 2012

GAZ065-060230-
RICHMOND-
939 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND COUNTY
THROUGH 1030 PM EDT...

AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER RICHMOND COUNTY BETWEEN AUGUSTA AND
HEPHZIBAH...MOVING SOUTH AT 15 MPH.

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...HEAVY
DOWNPOUR...SMALL HAIL...PLUS FREQUENT LIGHTNING.

&&

LAT...LON 3346 8196 3338 8193 3337 8195 3335 8194
      3334 8191 3333 8192 3332 8191 3333 8190
      3325 8186 3326 8192 3323 8197 3325 8208
      3338 8215
TIME...MOT...LOC 0138Z 349DEG 11KT 3333 8202

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:38 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 5, 7:38 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT THU JUL  5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

MID LEVEL SHORT WAVE ALONG THE SC/NC BORDER MOVING SOUTHWARD
ACROSS THE AREA THIS EVENING. ASSOCIATED CONVECTION SPREADING
ACROSS THE MIDLANDS AND CSRA.  HAVE INCREASED POPS FOR THE EVENING.
SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF HEATING.
SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT WITH
LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...

NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL KEEP CLUSTERS OF
STORMS CROSSING THE TAF SITES THROUGH 03Z. EXPECT MVFR/IFR IN
CONVECTION. WITH LOSS OF DAYTIME HEATING...EXPECT STORMS TO DIMINISH
THIS EVENING. PATCHY LATE NIGHT EARLY FOG POSSIBLE IN AREAS WHERE
PRECIP OCCURRED. INCLUDED MVFR FOG AT KOGB GIVEN MORE MOIST
ATMOSPHERE. VFR ALL TAF SITES AFTER 14Z. ISOLATED TO SCATTERED
CONVECTION POSSIBLE AFTER 18Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 9:02 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
902 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     4 W NEWBERRY            34.28N 81.68W
07/05/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN AT GREENTREE ROAD AND TRINITY CHURCH
            ROAD

&&

CHERRY
Local storm report, Jul 5, 9:08 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     SILVERSTREET            34.22N 81.71W
07/05/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN AT INTERSECTION OF SC 121 AND SC 34

&&

CHERRY
Local storm report, Jul 5, 9:17 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     5 NE EDGEFIELD          33.84N 81.87W
07/05/2012                   EDGEFIELD          SC   LAW ENFORCEMENT

            A FEW TREES DOWN ON OLD CHAPEL FERRY ROAD

&&

CHERRY
Local storm report, Jul 5, 9:29 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 SSW EDGEFIELD         33.74N 81.97W
07/05/2012                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

KILMER
Local storm report, Jul 5, 9:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     5 NE SALUDA             34.05N 81.71W
07/05/2012                   SALUDA             SC   LAW ENFORCEMENT

            TREES DOWN AT HICKORY GROVE ROAD AND HOLLYWOOD ROAD

&&

CHERRY
Special weather statement, Jul 5, 9:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT THU JUL 5 2012

GAZ065-060230-
RICHMOND-
939 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND COUNTY
THROUGH 1030 PM EDT...

AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER RICHMOND COUNTY BETWEEN AUGUSTA AND
HEPHZIBAH...MOVING SOUTH AT 15 MPH.

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...HEAVY
DOWNPOUR...SMALL HAIL...PLUS FREQUENT LIGHTNING.

&&

LAT...LON 3346 8196 3338 8193 3337 8195 3335 8194
      3334 8191 3333 8192 3332 8191 3333 8190
      3325 8186 3326 8192 3323 8197 3325 8208
      3338 8215
TIME...MOT...LOC 0138Z 349DEG 11KT 3333 8202

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda60 min
Jul 5, 8:06 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda54 min
Jul 5, 8:16 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda59 min
Jul 5, 9:06 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda54 min
Jul 5, 8:34 PM EDTSpecial Weather StatementCAEBurke56 min
Jul 5, 8:46 PM EDTSevere Thunderstorm WarningCAEBurke44 min
Jul 5, 9:43 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond32 min
Jul 5, 11:02 PM EDTSpecial Weather StatementCAEColumbia28 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.